Antiretroviral therapy-induced lipid alterations: in-vitro, animal and human studies

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

To describe the clinical features, pathogenesis and therapeutic options for the dyslipidaemia commonly seen in HIV-infected patients on combination antiretroviral therapy.

Recent findings

Dyslipidaemia associated with antiretroviral therapy is characterized by elevations in total and low-density lipoprotein-cholesterol and triglycerides, and decreased high-density lipoprotein-cholesterol – a profile with atherogenic potential. Although a multifactorial cause underlies antiretroviral therapy-associated dyslipidaemia, exposure to all three principal classes of antiretroviral medications – protease inhibitors in particular – has been implicated in its development. Protease inhibitors have been shown to affect several molecular pathways important for lipid metabolism, including intranuclear transcription factors and the nuclear proteasome. Although treatment options are limited, with many conventional therapeutic strategies less effective in the presence of ongoing antiretroviral therapy exposure, the increased incidence of cardiovascular disease observed in some HIV-infected cohorts underlies the need for effective management strategies for antiretroviral therapy-associated dyslipidaemia.

Summary

Although use of protease inhibitors is implicated in antiretroviral therapy-associated dyslipidaemia, the extent to which individual protease inhibitors cause dyslipidaemia varies considerably within this drug class. More research is needed to design better tolerated antiretrovirals and improved therapeutic interventions for this common condition.

Related Topics

    loading  Loading Related Articles